Extreme hyperbilirubinemia induced by endoscopic injection sclerotherapy in a patient with esophageal varices and thalassemia

Report of a case

Kenichi Nishioka, Makoto Hashizume, Seigo Kitano, Masayuki Ohta, Kiichiro Ueno, Morimasa Tomikawa, Hidefumi Higashi, Takashi Okamura, Keizo Sugimachi

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

We describe herein the case of a 57-year-old man with thalassemia who developed acute liver failure after undergoing endoscopic injection sclerotherapy (EIS) to control hemorrhage from a ruptured esophageal varix. The patient, who had been comfirmed as having liver cirrhosis due to chronic hepatitis C with thalassemia in 1989, was admitted to our department to undergo EIS for esophageal varices, at which time his serum total bilirubin level was 5.5 mg/dl. As a small amount of hematemesis occurred just after a percutaneous transhepatic portography was performed, emergency EIS was carried out, following which the serum total bilirubin level markedly increased, mainly with a direct fraction, until it reached 70 ms/dl. The patient eventually died from acute liver failure with extreme hyperbilirubinemia on the 27th day after experiencing hematemesis despite all treatment. This unfortunate case demonstrates that sclerotherapy could be an inappropriate method of treatment for patients with hemolytic disease.

Original languageEnglish
Pages (from-to)53-56
Number of pages4
JournalSurgery today
Volume26
Issue number1
DOIs
Publication statusPublished - Mar 4 1996

Fingerprint

Sclerotherapy
Hyperbilirubinemia
Thalassemia
Esophageal and Gastric Varices
Hematemesis
Injections
Acute Liver Failure
Bilirubin
Portography
Chronic Hepatitis C
Serum
Liver Cirrhosis
Emergencies
Hemorrhage
Therapeutics

All Science Journal Classification (ASJC) codes

  • Surgery

Cite this

Extreme hyperbilirubinemia induced by endoscopic injection sclerotherapy in a patient with esophageal varices and thalassemia : Report of a case. / Nishioka, Kenichi; Hashizume, Makoto; Kitano, Seigo; Ohta, Masayuki; Ueno, Kiichiro; Tomikawa, Morimasa; Higashi, Hidefumi; Okamura, Takashi; Sugimachi, Keizo.

In: Surgery today, Vol. 26, No. 1, 04.03.1996, p. 53-56.

Research output: Contribution to journalArticle

Nishioka, K, Hashizume, M, Kitano, S, Ohta, M, Ueno, K, Tomikawa, M, Higashi, H, Okamura, T & Sugimachi, K 1996, 'Extreme hyperbilirubinemia induced by endoscopic injection sclerotherapy in a patient with esophageal varices and thalassemia: Report of a case', Surgery today, vol. 26, no. 1, pp. 53-56. https://doi.org/10.1007/BF00311993
Nishioka, Kenichi ; Hashizume, Makoto ; Kitano, Seigo ; Ohta, Masayuki ; Ueno, Kiichiro ; Tomikawa, Morimasa ; Higashi, Hidefumi ; Okamura, Takashi ; Sugimachi, Keizo. / Extreme hyperbilirubinemia induced by endoscopic injection sclerotherapy in a patient with esophageal varices and thalassemia : Report of a case. In: Surgery today. 1996 ; Vol. 26, No. 1. pp. 53-56.
@article{cb995b96955442c6a08a50165c24038b,
title = "Extreme hyperbilirubinemia induced by endoscopic injection sclerotherapy in a patient with esophageal varices and thalassemia: Report of a case",
abstract = "We describe herein the case of a 57-year-old man with thalassemia who developed acute liver failure after undergoing endoscopic injection sclerotherapy (EIS) to control hemorrhage from a ruptured esophageal varix. The patient, who had been comfirmed as having liver cirrhosis due to chronic hepatitis C with thalassemia in 1989, was admitted to our department to undergo EIS for esophageal varices, at which time his serum total bilirubin level was 5.5 mg/dl. As a small amount of hematemesis occurred just after a percutaneous transhepatic portography was performed, emergency EIS was carried out, following which the serum total bilirubin level markedly increased, mainly with a direct fraction, until it reached 70 ms/dl. The patient eventually died from acute liver failure with extreme hyperbilirubinemia on the 27th day after experiencing hematemesis despite all treatment. This unfortunate case demonstrates that sclerotherapy could be an inappropriate method of treatment for patients with hemolytic disease.",
author = "Kenichi Nishioka and Makoto Hashizume and Seigo Kitano and Masayuki Ohta and Kiichiro Ueno and Morimasa Tomikawa and Hidefumi Higashi and Takashi Okamura and Keizo Sugimachi",
year = "1996",
month = "3",
day = "4",
doi = "10.1007/BF00311993",
language = "English",
volume = "26",
pages = "53--56",
journal = "Surgery Today",
issn = "0941-1291",
publisher = "Springer Japan",
number = "1",

}

TY - JOUR

T1 - Extreme hyperbilirubinemia induced by endoscopic injection sclerotherapy in a patient with esophageal varices and thalassemia

T2 - Report of a case

AU - Nishioka, Kenichi

AU - Hashizume, Makoto

AU - Kitano, Seigo

AU - Ohta, Masayuki

AU - Ueno, Kiichiro

AU - Tomikawa, Morimasa

AU - Higashi, Hidefumi

AU - Okamura, Takashi

AU - Sugimachi, Keizo

PY - 1996/3/4

Y1 - 1996/3/4

N2 - We describe herein the case of a 57-year-old man with thalassemia who developed acute liver failure after undergoing endoscopic injection sclerotherapy (EIS) to control hemorrhage from a ruptured esophageal varix. The patient, who had been comfirmed as having liver cirrhosis due to chronic hepatitis C with thalassemia in 1989, was admitted to our department to undergo EIS for esophageal varices, at which time his serum total bilirubin level was 5.5 mg/dl. As a small amount of hematemesis occurred just after a percutaneous transhepatic portography was performed, emergency EIS was carried out, following which the serum total bilirubin level markedly increased, mainly with a direct fraction, until it reached 70 ms/dl. The patient eventually died from acute liver failure with extreme hyperbilirubinemia on the 27th day after experiencing hematemesis despite all treatment. This unfortunate case demonstrates that sclerotherapy could be an inappropriate method of treatment for patients with hemolytic disease.

AB - We describe herein the case of a 57-year-old man with thalassemia who developed acute liver failure after undergoing endoscopic injection sclerotherapy (EIS) to control hemorrhage from a ruptured esophageal varix. The patient, who had been comfirmed as having liver cirrhosis due to chronic hepatitis C with thalassemia in 1989, was admitted to our department to undergo EIS for esophageal varices, at which time his serum total bilirubin level was 5.5 mg/dl. As a small amount of hematemesis occurred just after a percutaneous transhepatic portography was performed, emergency EIS was carried out, following which the serum total bilirubin level markedly increased, mainly with a direct fraction, until it reached 70 ms/dl. The patient eventually died from acute liver failure with extreme hyperbilirubinemia on the 27th day after experiencing hematemesis despite all treatment. This unfortunate case demonstrates that sclerotherapy could be an inappropriate method of treatment for patients with hemolytic disease.

UR - http://www.scopus.com/inward/record.url?scp=0030022486&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030022486&partnerID=8YFLogxK

U2 - 10.1007/BF00311993

DO - 10.1007/BF00311993

M3 - Article

VL - 26

SP - 53

EP - 56

JO - Surgery Today

JF - Surgery Today

SN - 0941-1291

IS - 1

ER -